Antihistamine-Induced Rhabdomyolysis

Uday Khosla, MD, Kelly S. Ruel, MD, Daniel P. Hunt, MD

Disclosures

South Med J. 2003;96(10) 

In This Article

Discussion

Rhabdomyolysis occurs in a variety of clinical settings including direct muscle injury (crush, burns, electrical shock, freezing, prolonged immobility), muscle overuse (excessive exercise, seizures), ischemia (vascular occlusion), infection (especially viral illnesses), metabolic disorders (hypophosphatemia, hypokalemia, profound hypophosphatemia), inflammatory myopathies, toxins, and drugs (ethanol, opiates, cocaine, amphetamines, PCP, neuroleptics, barbiturates, antibiotics, azathioprine, amphotericin B). In general, any drug that increases energy requirements beyond the production of adenosine triphosphate (ATP) or impairs the production or use of ATP can potentially cause rhabdomyolysis.[1]

Doxylamine has been associated with rhabdomyolysis in 11 reported cases in the literature.[2,3,4,5,6,7] Admission CPK values in these cases have ranged from 597 to 78,750 IU/L, with a mean of 22,300 IU/L. Acute renal failure requiring hemodialysis occurred in only one of these patients.[8] Diphenhydramine overdose has been associated with rhabdomyolysis in two reported cases in the literature.[3,4]

The mechanism for rhabdomyolysis in antihistamine overdose is uncertain. Antihistamine may exert a direct toxic effect on muscle, including possibly through injury to the sarcolemma.[1] Injury to the sarcolemma would lead to leakage of intracellular contents as well as to an increase of sodium into the cell. A higher intracellular sodium concentration causes activation of the energy-dependent Na+/K+ ATPase, thus depleting the cell of cellular ATP. Moreover, an increase in intracellular sodium will lead to an increase in intracellular calcium as well, thereby enhancing the activity of intracellular proteolytic enzymes. It has been suggested that by depleting the cell of ATP required for energy-dependent processes, and by activating intracellular proteolytic enzymes, the cell will undergo progressive injury.[1] The role of antihistamines in this suggested mechanism is uncertain. However, animal studies suggest that histamine can decrease the activity of intracellular sodium by directly stimulating a Na-K pump. These studies suggested that histamine can stimulate a sarcolemmal Na-K pump through the activation of both H1 and H2 receptors. In these experiments, the effect of histamine on intracellular sodium concentration was at least partially blocked by a combination of antihistamines (cimetidine and chlorpheniramine).[9] More studies would be required to delineate the pathophysiology of rhabdomyolysis caused by antihistamines.

Medications impairing the central nervous system, including antihistamines, can cause rhabdomyolysis by pressure-induced ischemia due to prolonged immobilization.[1] However, none of these patients had a history that suggested prolonged immobilization. Although seizures may have contributed to muscle breakdown in some of the previously reported cases, there was no history to suggest seizure activity in any of these patients.

The urine toxicology screen in one of our patients was positive for PCP, which may have contributed to the rhabdomyolysis. However, current immunoassays (immunoassays are used in drug screens at our hospital) may show false-positive PCP results in the presence of diphenhydramine. At the National Institute for Drug Abuse, two specimens that screened positive for PCP by immunoassay subsequently tested negative by the more sensitive assays.[10] Interestingly, a more comprehensive screen of these samples revealed large concentrations of diphenhydramine. Experiments indicated a cross-reactivity of diphenhydramine with the immunoassays.[10] The National Academy of Clinical Biochemistry Laboratory Medicine also indicated that existing immunoassays may exhibit significant cross-reactivity toward other drugs, including diphenhydramine for PCP.[11] These findings suggest that we may be missing other cases of antihistamine-induced rhabdomyolysis by erroneously identifying them as PCP-induced rhabdomyolysis.

Treatment of antihistamine-induced rhabdomyolysis initially requires recognizing the appropriate toxidrome associated with antihistamines, terminating further exposure, and reducing the further absorption of the medication.[1] The subsequent treatment for antihistamine-induced rhabdomyolysis is the same as that used for any other type of rhabdomyolysis, including aggressive volume replacement, careful monitoring of electrolytes and renal function, and hemodialysis if these conservative measures fail. The use of physostigmine, an acetylcholinesterase inhibitor, is reserved for cases of pronounced delirium unresponsive to conservative therapy, intractable/resistant seizures, and hemodynamically compromising arrhythmias.[12] The use of this medication for the treatment of antihistamine-induced rhabdomyolysis has not been studied.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....